Optimal proportional reinsurance policies for diffusion models with transaction costs. (English) Zbl 1093.91518

Summary: This paper extends the results of B. Højgaard and M. I. Taksar [Scand. Actuar. J. 1998, No. 2, 166–180 (1998; Zbl 1075.91559)] to the case of positive transactions costs. The setting here and in Højgaard and Taksar’s paper is the following: When applying a proportional reinsurance policy \(\pi\) the reserve of the insurance company \(\{R^\pi_t\}\) is governed by a SDE \[ dR^\pi_t=(\mu-(1-a_\pi(t))\lambda) dt+a_\pi(t)\sigma\, dW_t, \] where \(\{W_t\}\) is a standard Brownian motion, \(\mu\), \(\sigma>0\) are constants and \(\lambda\geq\mu\). The stochastic process \(\{a_\pi(t)\}\) satisfying \(0\leq a_\pi(t)\leq 1\) is the control process, where \(1-a_\pi(t)\) denotes the fraction of all incoming claims that is reinsured at time \(t\). The aim of this paper is to find a policy that maximizes the return function \(V_\pi(x)=\mathbf E\int^{\tau_\pi}_0e^{-ct}R^\pi_t\,dt\), where \(c>0\), \(\tau_\pi\) is the time of ruin and \(x\) refers to the initial reserve. In [loc. cit.] a closed form solution is found in case of \(\lambda=\mu\) by means of stochastic control theory. In this paper we generalize this method to the more general case where we find that if \(\lambda\leq 2\mu\), the optimal policy is not to reinsure, and if \(\mu<\lambda<2\mu\), the optimal fraction of reinsurance as a function of the current reserve monotonically increases from \(2(\lambda-\mu)/\lambda\) to 1 on \((0,x_1)\) for some constant \(x_1\) determined by exogenous parameters.


91B30 Risk theory, insurance (MSC2010)
62P05 Applications of statistics to actuarial sciences and financial mathematics
60H30 Applications of stochastic analysis (to PDEs, etc.)
60J65 Brownian motion


Zbl 1075.91559
Full Text: DOI


[1] Asmussen, S.; Taksar, M., Controlled diffusion models for optimal dividend pay-out, Insurance: Mathematics and Economics, 20, 1-15 (1997) · Zbl 1065.91529
[2] Bühlmann, H., Mathematical Methods in Risk Theory (1970), Springer: Springer Berlin · Zbl 0209.23302
[3] Dayananda, P. W.A., Optimal reinsurance, Journal of Applied Probability, 7, 134-156 (1970) · Zbl 0191.50701
[4] Dickson, D. C.M.; Waters, H. R., Reinsurance and ruin, Insurance: Mathematics and Economics, 19, 61-80 (1996) · Zbl 0894.62110
[5] Gerber, H. U., An Introduction to Mathematical Risk Theory (1979), SS Huebner Foundation · Zbl 0431.62066
[6] Hesselager, O., Some results on optimal reinsurance in terms of the adjustment coefficient, Scandinavian Actuarial Journal, 80-95 (1990) · Zbl 0728.62100
[7] Højgaard, B.; Taksar, M., Optimal proportional reinsurance policies for diffusion models, Scandinavian Actuarial Journal (1997), to appear · Zbl 1075.91559
[8] Højgaard, B.; Taksar, M., Controlling risk exposure and dividends payout schemes: Insurance company example, Math. Finance (1997), submitted · Zbl 0999.91052
[9] Karatzas, I.; Lehoczky, J. P.; Sethi, S. P.; Shreve, S. E., Explicit solution of a general consumption/investment problem, Mathematics of Operations Research, 11, 261-294 (1986) · Zbl 0622.90018
[10] Karatzas, I.; Lehoczky, J. P.; Shreve, S. E., Optimal portfolio and consumption decisions for a “small investor” on a finite horizon, SIAM Journal Control and Optimization, 25, 1557-1586 (1987) · Zbl 0644.93066
[11] Presman, E.; Sethi, S., Risk aversion behaviour in consumption/investment problems, Math. Finance, 1, 100-124 (1991) · Zbl 0900.90054
[12] Sethi, S.; Taksar, M.; Presman, E., Explicit solution of a general consumption/portfolio problem with subsistence consumption and bankruptcy, Journal of Economic Dynamics and Control, 16, 747-768 (1992) · Zbl 0762.90005
[13] Sundt, B., An Introduction to Non-Life Insurance Mathematics (1993), VVW: VVW Karlsruhe · Zbl 0811.62098
[14] Whittle, P., (Optimization over Time-Dynamic Programming and Stochastic Control, vol. II (1983), Wiley: Wiley New York) · Zbl 0577.90046
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.